Forum

Tizanadine

Been having severe muscle spasms while sleeping and in bed at night - affect my whole body and not sleeping very well with this happening. I have read about Tizanadine (Zanaflex) for this symptom and wondered if anyone had tried this and did it work for them?

They’re not nice. I have been prescribed Amitriptyline for night spasms. Started off on 10mg, now take 20mg. Helps with spasms and helps me sleep. Ask your MS nurse. Jen

i was prescribed tizanidine but i dont like it. i just take amitriptiline which feels like a gentle relaxing med.

seems like both your replies are saying the same.

give it a try though, if it feels nasty you can always stop taking it.

i’m going to try mindfulness meditation for pain relief. there’s a course running at manchester buddhist centre but its £200 so i hesitated before sending the money. today the ms therapy centre that i go to told me they were running courses there free of charge to members. looking forward to it.

carole x

I’ve been taking Tizanidine for 2 years now and have no problems with it. As with many drugs, you need to build up slowly to the correct dose for you.

B x

Thank you all for your advice which I have taken on board and will discuss with my GP and MS Nurse. Is always good to hear what other people experience with all the medications that are about. Thanks again you all and take care xx Barbara

Started on Tizanidine today, I’m going to try 2mg 3 x daily and see where Iam after a few days.

I’m starting to think though that the issues with my legs, although stiff in the mornings, is more a case of muscle fatigue/weakness rather than stiffness.

For instance if I’m sitting down watching TV or driving the car I can move my legs any way I want, but when I then stand up to walk or get out of the car and walk I can only go a very short distance before they go very heavy and weak, almost tripping over or dragging my toes sometimes.

Then sit down and within minutes both legs are nice and flexible again, Its really annoying and frustrating.

A bit of a worry is that the Tizanidine might make them even weaker ?

Baclofen seemed to, but the spasticity specialist who prescribed the Tizanidine said these might be a bit better ?

I had no benefit from Baclofen for spasticity, but now looking back I think it might of been the same issue, it was muscle fatigue/weakness due to receiving wrong or disturbed nerve signals, rather spasticity ?

I have been taking clonazepam to avoid night time spasms in my legs for getting on for ten years. Nice drug in many ways, helps you sleep and is an antidepressant.

I take Cloneazepam for night time spasms too. I think it’s a brilliant drug. Helps me sleep and I don’t (usually) wake up in agony from spasms in my legs. But I also take Amitriptyline and Baclofen. So my cocktail of drugs is normally sufficient to let me sleep just about pain free. And on nights when I still can’t sleep, I take Zopiclone.

Sue

I’m on Clonazapam as a trial to see if it helps with sleeping, it sort of does and doesn’t.

Some nights I might wake up once or twice, but other times it could 4 or 5 times. I dont wake up in pain I just tend to wake, then my legs stretch out really stiff for a few seconds, sometimes its my whole body that stretches out. It’s like having a full stretch when you get in the mornings but it happens each time I wake up through the night, without me having much control to stop it, if that makes senses.

It can even bing on a cramp in my lower legs if it stretches for too long and intense.

The specialist who prescribed the Clonazapam said to start with .5mg then if needed go to 1.0mg, but when I did that I found that my legs were very heavy the following day. she also said it might help with jerking I sometimes get whilst resting in the evening.

Oddly, if there hasn’t been any jerking but I still take the pill about 8pm for it to get in my system ready for bed, I sometimes then find that the jerking will start about half hour after taking the pill, little twitches ?

It’s as if it has started something off that it was supposed to control !

Our reactions to drugs are so different. It’s all a case of trial and error. It sounds like Cloneazepam isn’t your friend jactac. Once you’ve given a drug a few weeks to see what it does, if it’s having adverse effects, then I’d swap it to something else. Sue

Yeah Sue, I was starting to think the same. I’ve given it about a month now and my sleeping hasn’t really changed for the better. I dont seem to be having any other affects from it, in fact I would say it’s not actually doing anything other than maybe starting little jerks in my legs when I’m resting on the sofa at night, and even then I’m not 100% sure it is the Clonazepam as it doesn’t do it all the time… I might stick with it for another week because I’ve started the Tizanidine today and dont want to get confused if things do start to change as I wont know if its the starting of the Tizanidine today or stopping of the Clonazepam.

I have pain in my shoulder moving down to numbness in my hand on the same right hand what could this be and is it ms related.

The Tizanadine threw my liver function into over drive.

Had to come off it.